Minnesota, 2024

Damaging Wind in Minnesota, June 22, 2024

June 22, 2024 · NWS MPX · 1 event in 1 county or zone

A line of thunderstorms moved across southern Minnesota during the early afternoon of June 22. This started to bow out a bit across Waseca County and produce tree damage in the city of New Richland MN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms moved across southern Minnesota during the early afternoon of June 22. This started to bow out a bit across Waseca County and produce tree damage in the city of New Richland MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 22, 11:19 AM CST, 2 hours 3 minutes earlier. Its key messages:

  • Excessive rain threat is diminishing this morning, but one more round of showers and thunderstorms is expected this afternoon. The threat for severe weather is low.
  • There's a Slight Risk (level 2 of 5) of severe storms Monday evening.
  • More unsettled weather expected Thursday afternoon through Friday night.
Area forecast discussion, Jun 22, 11:19 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1219 PM CDT Sat Jun 22 2024

.KEY MESSAGES...

- Excessive rain threat is diminishing this morning, but one
  more round of showers and thunderstorms is expected this
  afternoon. The threat for severe weather is low.

- There's a Slight Risk (level 2 of 5) of severe storms Monday
  evening.

- More unsettled weather expected Thursday afternoon through
  Friday night.

&&

.DISCUSSION...
Issued at 432 AM CDT Sat Jun 22 2024

The worst of the heavy rain threat has shifted southeast of the MPX
area with the LLJ early this morning. We have let Flash Flood
Warnings expire overnight, but have replaced them with a couple of
Areal Flood Warnings that continue through tonight to cover ongoing
flooding seen along the Watonwan, Blue Earth, Le Sueur, Cannon, and
Straight rivers and their tributaries in south central MN. Though
the main heavy rain risk is shifting east of us, water vapor imagery
shows we have one more shortwave coming across SoDak that we'll have
to contend. Most CAMs show this wave pushing another area of
scattered showers into western MN late this morning, with that
activity working across the rest of central and southern MN during
the afternoon. By then, the main cold front will be across eastern
Iowa into southern WI, so this activity will be elevated, with more
limited instability in turn keeping the severe risk for the MPX area
very low. This activity will also be progressive, so the heavy rain
threat will be low as well, but with how wet we've been, the bar is
set pretty low for seeing flash flood concerns across south central
Minnesota. However, with the primary warm front and eventual surface
low remaining across Iowa, we don't look to have the redevelopment
of heavy rain like we've seen the past couple of days, so for now we
look to be transitioning to the river flood phase of this event.

Sunday looks to finally be a drier day and an opportunity to tackle
the jungle that has likely become your yard, but there is a threat
for some scattered afternoon showers/storms northeast of I-94 as a
shortwave in northwest flow tracks from northeast MN to northern
lower Michigan. Instability will be under 500 j/kg, so the severe
risk Sunday looks low as well.

Monday and Tuesday look to be the warmest days of the week as warm
air gets drawn north in response to a shortwave moving across
southern Canada. The cold front with this trough looks to come
through the MPX area Monday night, with that timing looking to help
hold highs both days in the 80s. The bigger issue is that front will
bring us our next chance of thunderstorms. This will be one of those
cases where forcing will be strongest north, but we'll have the
better instability. Looking at the deterministic models, QPF from
them all show a pretty classic MCS signal for Monday evening as
storms develop in the Red River Valley and track southeast through
the evening into the better instability in southern MN. Given the
warmth on Monday, along with the moist airmass in place, we're
seeing a favorable thermodynamic environment develop with mlCAPE
values possibly exceeding 3000 j/kg Monday afternoon ahead of what
would come down from the northwest. There's still a good deal of
uncertainty with exactly when/where storms would develop and then
track through the evening, but the environment we'll have in place
will definitely support a severe risk if we can drop some updrafts
into it.

Tuesday is trending dry, with the cold front looking to be far
enough south/east of the MPX area to have the next round of storms
fire south of our area, though it won't take much of a slowing to
see storms again Tuesday afternoon in south central MN up into
western WI. After that, high pressure comes in and we get a breather
Wednesday and Wednesday night.

For Thursday afternoon through Friday night, it's looking unsettled
once again as a shortwave moves across the international border from
the northern Rockies over to Lake Superior. These falling heights
back over Montana on Thursday will result in another resurgence in
the LLJ across the Dakotas. This LLJ right now looks to come across
the MPX area Thursday night, with our best chances for storms coming
Thursday night, then Friday afternoon over eastern MN and western WI
along the advancing cold front. This looks to be another system that
will support both the chance for severe weather and excessive
rainfall.

It's then trending drier for the following weekend, but ensembles
are already showing the next active stretch of active weather
loading up for the start of July.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1157 AM CDT Sat Jun 22 2024

Current IFR/MVFR cigs should last at least into this evening.
Showers and thunderstorms currently over western MN will move
east through this afternoon. Visibilities will drop to IFR
within heaviest cells, though, a general downward trend in
intensity is expected as cells near our WI terminals. For most
of MN, conditions should improve MVFR/VFR during tonight as cigs
rise and skies break some. But, a reduction to MVFR is possible
Sunday morning with a chance for some patchy fog. For MKT, RNH,
and EAU, cigs should remain steady/drop into IFR overnight.
Conditions at all terminals should slowly improve during Sunday
morning. North-northeasterly winds will turn northwesterly and
slow to under 5 knots overnight before becoming west-
northwesterly at 5-10 knots Sunday morning.

KMSP...Added TEMPO from 22-00z today for periods of
thunderstorms where visibility could drop to IFR. IFR conditions
look more likely overnight with lack of cloud clearing.

/OUTLOOK FOR KMSP/
MON...VFR. Chc -TSRA/MVFR late. Wind SSE 10-15 kts.
TUE...VFR. Wind NW 10-20 kts.
WED...VFR. Wind NW 5-10 kts.

&&

.HYDROLOGY...
Issued at 303 PM CDT Fri Jun 21 2024

Despite a lack of confidence in the location of highest QPF for
tonight, we'll see enough rain in areas already having issues from
last night's and this morning's rain to warrant an areal flood
warning in south central MN. This warning will need to be watched
for extension to the south depending on how the precip sets up along
I-90, could also go through the night. River forecasts are mainly on
track this afternoon, paying particular attention to the Cannon
where training has occurred today, along with the mid/lower
Minnesota where lots of inflow coming from the tribs south of
Mankato.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...MPG
AVIATION...CTG
HYDROLOGY...CCS
Hazardous weather outlook, Jun 22, 1:10 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
210 PM CDT Sat Jun 22 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
210 PM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Localized areas of flooding are still ongoing due to rainfall
over the last few days. Do not drive through flooded roadways.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Slight Risk (2/5) for severe weather Monday, as the next storm
system to watch may produce strong to severe thunderstorms Monday
night into Tuesday.

River levels will continue rising through late next week with
some locations reaching moderate or major flood stage. Additional
rain could worsen the flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jun 22, 10:53 AM CST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1153 AM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Rain             1 NNE Owatonna          44.09N 93.22W
06/22/2024  M4.17 Inch       Steele             MN   Broadcast Media

            72 hour rainfall total ending at 11AM June
            22, 2024. Relayed by KOWZ Radio.

&&

jrb
Local storm report, Jun 22, 10:54 AM CST, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1154 AM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Rain             4 S Glenville           43.51N 93.27W
06/22/2024  M3.89 Inch       Freeborn           MN   Mesonet

            72 hour rainfall total ending at 11AM June
            22, 2024. Mesonet station GDVM5 4.2 S
            Glenville.

&&

jrb
Special weather statement, Jun 22, 11:22 AM CST, 2 hours before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1222 PM CDT Sat Jun 22 2024

MNZ073-221800-
Redwood MN-
1222 PM CDT Sat Jun 22 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL REDWOOD COUNTY THROUGH
100 PM CDT...

At 1221 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Marshall, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Redwood Falls, Wabasso, Vesta, Milroy, Lucan, Clements, Seaforth,
Wanda, North Redwood, and Redwood Falls Airport.

This includes U.S. Highway 71 between mile markers 57 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4451 9559 4454 9541 4454 9536 4455 9535
      4459 9512 4457 9509 4455 9502 4428 9504
      4427 9512 4429 9560
TIME...MOT...LOC 1721Z 262DEG 34KT 4441 9558

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BPH
Local storm report, Jun 22, 11:30 AM CST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1230 PM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 S New Ulm             44.30N 94.47W
06/22/2024  M3.72 Inch       Brown              MN   Cocorahs

            72 hour total ending at 11AM. Cocorahs
            station MN-BW-28 New Ulm 1.0 S.

&&

jrb
Local storm report, Jun 22, 12:52 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
152 PM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     Flash Flood      2 NE Hollandale         43.78N 93.17W
06/22/2024                   Freeborn           MN   Law Enforcement

            6 inches of water flowing over roadway.
            Delayed report, time estimated by radar.

&&

jrb
Special weather statement, Jun 22, 12:58 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
158 PM CDT Sat Jun 22 2024

MNZ083>085-092-093-221945-
Steele MN-Waseca MN-Blue Earth MN-Freeborn MN-Faribault MN-
158 PM CDT Sat Jun 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FREEBORN...
NORTHEASTERN FARIBAULT...SOUTHWESTERN STEELE...SOUTHEASTERN BLUE
EARTH AND WASECA COUNTIES THROUGH 245 PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mapleton, or 18 miles south of Mankato, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Waseca, Mapleton, New Richland, Ellendale, Minnesota Lake, Geneva,
Hartland, Pemberton, Waldorf, Otisco, Lemond, and Hope.

This includes the following highways...
 Interstate 35 between mile markers 23 and 30.
 U.S. Highway 14 between mile markers 156 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4378 9398 4404 9400 4411 9333 4382 9324
TIME...MOT...LOC 1857Z 260DEG 39KT 4390 9389

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BPH

The radar

The Minneapolis radar (KMPX), 106 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Waseca

When
June 22, 1:22 PM CST to 1:32 PM CST
Where
Waseca County, New Richland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.900, -93.500

There were photos of large tree branches down across town and several trees snapped near their base. Some branches were down on homes and power lines were down. Time was estimated via radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201287.